Tennessee, 2003Damaging Winds in Tennessee, August 22, 2003
August 22, 2003 · NWS MEG · 19 events in 16 counties and zones
19 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 6:45 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 22, 6:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI AUG 22 2003
THUNDERSTORMS HAVE BEEN DEVELOPING WESTWARD ACROSS WESTERN KENTUCKY
AND INTO SOUTHEAST MISSOURI WITH THE ACTIVITY DROPPING SOUTHWARD.
THIS WILL BEAR WATCHING IN CASE SOMETHING SEVERE DEVELOPS OR A WATCH
IS ISSUED FOR NORTHERN SECTIONS OF THE MID SOUTH. FORECAST UPDATES
WILL BE ISSUED IF AND WHEN NEEDED.
.MEG...NONE.
Hazardous weather outlook, Aug 22, 2:57 AM CST, 17 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN FROM
TUESDAY THROUGH THURSDAY. AT THIS TIME...THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 22, 7:38 PM CST, 27 minutes before
TNZ002>004-230200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT FRI AUG 22 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY...OBION AND WEAKLEY
COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
SOUTH FULTON TO 26 MILES NORTHEAST OF PARIS AT 838 PM CDT...MOVING
SOUTHWEST AT 15 MPH.
PEOPLE IN HENRY...OBION AND WEAKLEY COUNTIES...INCLUDING THE CITIES
OF MARTIN...PARIS AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Henry
- When
- August 22, 8:05 PM CST to 8:10 PM CST
- Where
- Henry County, 2 mi S of Puryear
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.417, -88.333
Some trees were blown down.
Thunderstorm Wind, Weakley
- When
- August 22, 8:15 PM CST to 8:25 PM CST
- Where
- Weakley County, Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.300, -88.717
Several trees and power lines were knocked down.
Thunderstorm Wind, Henry
- When
- August 22, 8:30 PM CST to 8:40 PM CST
- Where
- Henry County, Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.200, -88.417
Some trees and power lines were blown down.
Thunderstorm Wind, Carroll
- When
- August 22, 8:35 PM CST to 8:50 PM CST
- Where
- Carroll County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -88.467
Many trees and power lines were knocked down. A picnic pavilion was demolished by fallen trees.
Thunderstorm Wind, Obion
- When
- August 22, 8:45 PM CST to 9:00 PM CST
- Where
- Obion County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.350, -89.183
Many trees were blown down across the county.
Thunderstorm Wind, Henderson
- When
- August 22, 9:10 PM CST to 9:15 PM CST
- Where
- Henderson County, Rock Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.800, -88.450
A few trees were knocked down.
Thunderstorm Wind, Gibson
- When
- August 22, 9:15 PM CST to 9:20 PM CST
- Where
- Gibson County, Brazil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.917, -89.067
Some trees were blown down.
Thunderstorm Wind, Madison
- When
- August 22, 9:20 PM CST to 9:25 PM CST
- Where
- Madison County, 4 mi NE of Jackson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -88.783
A couple of trees were knocked down.
Thunderstorm Wind, Henderson
- When
- August 22, 9:40 PM CST to 9:55 PM CST
- Where
- Henderson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.633, -88.400
A preschool center had its roof blown off. Some trees were knocked down across the county. A car was demolished by a fallen tree.
Thunderstorm Wind, Chester
- When
- August 22, 9:40 PM CST to 9:55 PM CST
- Where
- Chester County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.417, -88.650
Scattered trees were blown down across the county.
Thunderstorm Wind, Hardin
- When
- August 22, 9:45 PM CST to 9:50 PM CST
- Where
- Hardin County, Morris Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.317, -88.350
Several trees were knocked down.
Thunderstorm Wind, Dyer
- When
- August 22, 10:00 PM CST to 10:05 PM CST
- Where
- Dyer County, Dyersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.033, -89.383
A few trees were blown down.
Thunderstorm Wind, Lauderdale
- When
- August 22, 10:10 PM CST to 10:15 PM CST
- Where
- Lauderdale County, Ashport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.767, -89.800
Scattered trees were knocked down.
Thunderstorm Wind, McNairy
- When
- August 22, 10:20 PM CST to 10:25 PM CST
- Where
- McNairy County, Finger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.367, -88.600
A large tree was blown down.
Thunderstorm Wind, Hardeman
- When
- August 22, 10:20 PM CST to 10:35 PM CST
- Where
- Hardeman County, Silerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.350, -88.817
Some trees and power lines were knocked down.
Thunderstorm Wind, Tipton
- When
- August 22, 10:40 PM CST to 10:45 PM CST
- Where
- Tipton County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.500, -89.717
Scattered trees were blown down across the county.
Thunderstorm Wind, Fayette
- When
- August 22, 10:48 PM CST to 10:55 PM CST
- Where
- Fayette County, 3 mi N of Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.300, -89.350
Several trees were knocked down.
Thunderstorm Wind, Shelby
- When
- August 22, 11:05 PM CST to 11:10 PM CST
- Where
- Shelby County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.300, -89.683
A few trees were knocked down.
Thunderstorm Wind, Shelby
- When
- August 22, 11:37 PM CST to 11:45 PM CST
- Where
- Shelby County, 7 mi E of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -89.900
Some large tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
- Flash Flooding and Flooding in Ohio, August 22, 2003$44,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377165, 5377166, 5377167, 5377168, 5377169, 5377170, 5377171, 5377172, 5377233, 5377234, 5377235, 5377236, 5377237, 5377238, 5377239, 5377240, 5377241, 5377243, 5377242.